Thunderstorm Wind, Cheyenne
- When
- July 8, 4:00 PM MST
- Where
- Cheyenne County, 2.19 mi WSW of Sidney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -103.020
Winds were estimated at 60 to 70 mph.
A late afternoon thunderstorm produced winds of 60 to 70 mph in Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A late afternoon thunderstorm produced winds of 60 to 70 mph in Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 2:09 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 309 PM MDT FRI JUL 8 2011 .SHORT TERM...TONIGHT THROUGH SUNDAY...EXPECT A FAIRLY ACTIVE AFTERNOON AND EVENING AS CONVECTION THAT FORMED EARLIER OVR THE HIER TERRAIN PUSHES EAST OUT ONTO THE PLAINS. STORMS HAVE BEEN FAIRLY SHALLOW AND WEAK OVR SOUTHEAST WYOMING THUS FAR. AT THE SFC...A PREFRONTAL TROUGH WAS ANALYZED NR THE WY/NE STATELINE. EXPECT THUNDERSTORMS TO GRADUALLY BECOME MORE ORGANIZED AS THEY PUSH INTO THE WRN NEBRASKA PANHANDLE LATE THIS AFTERNOON/EVENING. PROGD SBCAPES OF 500 TO 1000 J/KG WILL BE AVAILABLE NR THIS SFC TROUGH THROUGH EARLY EVENING. DEEP LAYER SHEAR IS NOT ALL THAT IMPRESSIVE...OF NR 30 KNOTS. WOULD EXPECT THE PRIMARY HAZARD TO BE WIND GUSTS...AS THE AMBIENT SFC FLOW IS ALREADY 20 TO 30 MPH WEST OF THE SFC TROUGH. CERTAINLY CANT RULE OUT SOME HAIL AS WELL...ESPECIALLY FURTHER EAST OF THE WRN NEBRASKA PANHANDLE. PRECIPITABLE WATERS OF 1 TO 1.5 INCHES THRU THIS EVENING WOULD SUGGEST THAT HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. THIS CONVECTION SHOULD WEAKEN AND DEPART QUICKLY THIS EVENING...YIELDING SOME LINGERING MID-LEVEL CLOUDS OVERNIGHT. BY SATURDAY...AN UPPER LOW OVR THE CANADIAN ROCKIES WILL CONTINUE TO SHIFT EAST OUT ONTO THE PRAIRIE PROVINCES. AS A RESULT...THE UPPER HIGH WILL FLATTEN AS IT IS PUSHED EAST TOWARDS THE MID-MISSISSIPPI RIVER VALLEY. ALTHOUGH MONSOONAL MOISTURE WILL REMAIN IN THE MID- LEVELS ON SATURDAY...BOUNDARY LAYER MOISTURE WILL BE MUCH LESS WITH SFC DEWPOINTS THAT SHOULD BE 10 DEGREES LOWER. THAT SAID...CANT RULE OUT SOME AFTERNOON AND EARLY EVENING SHOWERS/THUNDERSTORMS ESPECIALLY OVR THE HIER TERRAIN. ANYTHING THAT DOES DEVELOP ON SATURDAY WILL BE MUCH LESS IN COVERAGE AND STRENGTH THAN THOSE TODAY. WEST/SOUTHWEST FLOW WILL CONTINUE ON SUNDAY AND WITH SFC MOISTURE RETURNING...EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. AFTERNOON TEMPERATURES WILL REMAIN PERSISTENT THROUGH THE WEEKEND...WITH HIGHS GENERALLY IN THE 80S OVR SE WYOMING TO THE LOW 90S OVR THE WRN NEBRASKA PANHANDLE. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...FAIRLY WEAK SOUTHWEST FLOW ALOFT WILL PERSIST THROUGH THE PERIOD AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE SOUTHERN PLAINS AND THEN SHIFTS EAST THROUGH THE WEEK. THAT WILL MAINTAIN THE MONSOONAL MOISTURE FLOW INTO THE CWA AND THUS CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. A SERIES OF SHORTWAVES WILL MOVE ACROSS THE AREA IN THIS FLOW PATTERN WITH THE LEESIDE SFC TROUGH REMAINING QUASI-STATIONARY. SOUTHEASTERLY UPSLOPE FLOW IN THE LOW LEVELS WILL THUS PERSIST THROUGH THE MIDDLE OF THE WEEK WHICH WILL HELP SOME OF THESE STORMS TO BE STRONG AT TIMES AND AT THE VERY LEAST PRODUCE HEAVY RAIN. LOOKS LIKE THE LEESIDE SFC TROUGH WILL SHIFT EAST ON THURSDAY AND WILL FOCUS THE BETTER CHANCE FOR STORMS EAST OF THE AREA. OVERALL...EXPECT SEASONAL TEMPERATURES TO REMAIN ACROSS THE FORECAST AREA THROUGH THE PERIOD. && .AVIATION...18Z TAF ISSUANCE...SHOWERS AND TSTORMS ARE DEVELOPING ALONG AND WEST OF THE LARAMIE RANGE AT TAF ISSUANCE...AND ARE EXPECTED TO BECOME MORE SCATTERED COVERAGE THROUGH THE AFTERNOON ACROSS THE FORECAST AREA. SOME MAY LINGER THROUGH THE LATE EVENING IN THE SOUTHERN NEBRASKA PANHANDLE. EXPECT BRIEF PERIODS OF MAINLY MVFR CIGS AND/OR VISIBILITIES AND GUSTY WINDS WITH THESE STORMS. CONDITIONS WILL IMPROVE WITH SCATTERED HIGH CLOUDS THROUGH THE NIGHT. BREEZY WESTERLY WINDS WILL RETURN ACROSS THE HIGH COUNTRY LATE SATURDAY MORNING WITH GUSTS UP TO 30KTS POSSIBLE BY THE AFTERNOON. && .FIRE WEATHER...THUNDERSTORMS WILL BE FAIRLY WIDESPREAD OVER THE DISTRICT THROUGH THE EVENING AS MOISTURE REMAINS ABUNDANT. THE ATMOSPHERE DRIES SOME ON SATURDAY AS SURFACE WINDS BECOME WESTERLY AND THE MID AND UPPER LEVEL MOISTURE PLUME IS SHUNTED SOUTH. SO...ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ON BOTH SATURDAY AND SUNDAY...COVERAGE WILL BE LESS. TEMPERATURES WILL BE WARM THROUGH THE WEEKEND...AS HIGHS CLIMB INTO THE 80S OVR WYOMING AND THE LOW 90S IN WESTERN NEBRASKA. MINIMUM RELATIVE HUMIDITIES SHOULD DROP INTO THE 20 TO 30 PERCENT RANGE OVER THE WEEKEND. UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. && .HYDROLOGY...WATER LEVELS IN THE RIVERS AND STREAMS ACROSS THE CWA CONTINUE TO SLOWLY FALL. FLOOD WARNINGS AT THIS TIME ARE NOW LIMITED TO THE UPPER NORTH PLATTE RIVER AT SARATOGA AND THAT SITE SHOULD BE BELOW FLOOD STAGE SATURDAY EVENING. THE SNOW LEVEL WAS AT ABOUT 10000 FEET MSL AND THE MELT FROM THOSE ELEVATIONS WILL KEEP RIVER LEVELS HIGH...BUT STILL SLOWLY FALLING. ABUNDANT MOISTURE WILL CONTINUE TO RESULT IN WIDESPREAD AFTERNOON AND EVENING THUNDERSTORMS TODAY AND AGAIN EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL MAY PRODUCE BRIEF SHORT-LIVED RISES IN AREA RIVERS TODAY AND AGAIN EARLY NEXT WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER/HYDROLOGY...HAHN LONG TERM/AVIATION...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 355 PM MDT FRI JUL 8 2011 WYZ101>119-092200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 355 PM MDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING AS MONSOONAL MOISTURE CONTINUES TO STREAM ACROSS THE REGION. SOME STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-092200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 355 PM MDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING AS MONSOONAL MOISTURE CONTINUES TO STREAM ACROSS THE REGION. A FEW STORMS TO BECOME SEVERE WITH HAIL AND GUSTY WINDS THE MAIN THREAT ALONG WITH HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 252 PM MDT FRI JUL 8 2011 NEZ054-WYZ118-119-082130- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL NE- 252 PM MDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND NORTHWESTERN KIMBALL COUNTIES UNTIL 330 PM MDT... AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BURNS...OR 17 MILES EAST OF CHEYENNE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURNS... PINE BLUFFS... I-80 EXIT 386... I-80 EXIT 8... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 375 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 8. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. APFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL CHEYENNE 41.15N 104.79W
07/08/2011 E0.25 INCH LARAMIE WY NWS EMPLOYEE
PEA SIZED HAIL AND MODERATE RAINFALL AT WFO CYS.
&&
HAMMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 6 SE BURNS 41.13N 104.28W
07/08/2011 E0.50 INCH LARAMIE WY TRAINED SPOTTER
HALF INCH DIAMETER HAIL WAS ACCOMPANIED BY ESTIMATED WIND
GUSTS OF UP TO 40 MPH. ALSO VERY HEAVY RAIN.
&&
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 340 PM MDT FRI JUL 8 2011 NEZ020-054-055-082230- BANNER NE-CHEYENNE NE-KIMBALL NE- 340 PM MDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 PM MDT... AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER RESERVOIR...OR 10 MILES WEST OF KIMBALL...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIMBALL... KIMBALL AIRPORT... BENNETT RESERVOIR... DIX... I-80 EXIT 29... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 7 AND 31. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. APFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 349 PM MDT FRI JUL 8 2011 NEZ020-054-WYZ119-082230- BANNER NE-EAST LARAMIE COUNTY WY-KIMBALL NE- 349 PM MDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LARAMIE...KIMBALL AND SOUTHERN BANNER COUNTIES UNTIL 430 PM MDT... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINE BLUFFS...OR 17 MILES WEST OF KIMBALL... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIMBALL... OLIVER RESERVOIR... KIMBALL AIRPORT... BENNETT RESERVOIR... DIX... BUSHNELL... I-80 EXIT 29... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 33. APFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 10 SE KIMBALL 41.13N 103.52W
07/08/2011 E50 MPH KIMBALL NE TRAINED SPOTTER
ESTIMATED WIND GUSTS TO AT LEAST 50 MPH. ALSO TORRENTIAL
RAIN.
&&
HAMMERThe Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
3 thunderstorm wind. Local standard time, as filed.
Winds were estimated at 60 to 70 mph.
A peak wind gust of 61 mph was measured at the Sidney Airport.
Winds were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317189, 317190, 317191.